South Dakota, 2006

Damaging Winds in South Dakota, August 15, 2006

August 15, 2006 · NWS UNR · 4 events in 1 county or zone

Severe thunderstorms moved across Meade County and produced wind gusts to 70 mph. Minor damage was reported in the Hereford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across Meade County and produced wind gusts to 70 mph. Minor damage was reported in the Hereford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 1:10 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 1:10 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT TUE AUG 15 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF OF LOW PRESSURE
STRETCHING FROM CENTRAL SASKATCHEWAN THROUGH EASTERN MONTANA AND
INTO EASTERN WYOMING. WEST-SOUTHWEST FLOW ALOFT REMAINS OVER THE
REGION...WITH A SHORT WAVE WAVE EDGING THROUGH NORTHEAST WYOMING.
SOME CONVECTION HAS ALREADY STARTED OVER EASTERN WYOMING AND FAR
WESTERN SOUTH DAKOTA. FOR THE REMAINDER OF THIS AFTERNOON INTO THIS
EVENING...AFOREMENTIONED SHORT WAVE WILL CONTINUE ITS PROGRESS
EASTWARD ACROSS THE CWFA. APPEARS THAT THE BEST LIFT ALONG WITH THE
BEST THETA-E ADVECTION WILL BE GENERALLY OVER THE NORTHERN BLACK
HILLS INTO NORTHWEST SOUTH DAKOTA...WHILE CAPE VALUES OF 1600+ J/KG
ARE EXPECTED ACROSS ALL OF THE WESTERN CWFA. THOUGH SEVERE WEATHER
WILL BE A POSSIBILITY OVER ANY PART OF WESTERN SOUTH DAKOTA...AM
THINKING THE BEST CHANCES WILL BE OVER NORTHWEST INTO WEST CENTRAL
SOUTH DAKOTA...PARTICULARLY INTO THE EVENING HOURS. ALSO...SOME OF
THESE STORM COULD BE SLOW MOVING...PARTICULARLY RIGHT MOVERS. WILL
HAVE TO KEEP AN EYE OUT FOR LOCALIZED HEAVY RAINFALL. FOR
TOMORROW...HIGHS ARE EXPECTED TO PUSH INTO THE 90S...WITH BREEZY
CONDITIONS AGAIN OVER SOUTH CENTRAL SOUTH DAKOTA AS TIGHT PRESSURE
GRADIENT REMAINS. ANOTHER WAVE IS EXPECTED TO MOVE THROUGH SOUTHWEST
FLOW ALOFT WHILE MODELS ARE AGAIN FORECASTING CAPE VALUES OF
1500-2000 J/KG ACROSS MUCH OF THE SOUTH DAKOTA PORTION OF THE CWFA.
THEREFORE...HAVE PUSHED POPS UP SOME OVER THIS AREA. THUNDERSTORMS
THAT DO DEVELOP WILL SLOWLY PUSH EASTWARD...EXITING THE CWFA EARLY
IN THE MORNING. THURSDAY WILL AGAIN BRING A WAVE MOVING THROUGH.
BOTH GFS AND NAM ARE INDICATING CAPE VALUES OF 2000+ J/KG OVER MUCH
OF THE EASTERN AND NORTHERN CWFA IN THE AFTERNOON AND EVENING HOURS.
A COOL FRONT WILL MOVE THROUGH LATE THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. THIS WILL BRING COOLER TEMPERATURES...WITH MANY AREAS
SEEING HIGHS IN THE 80S. UPPER TROF SWINGING THROUGH BEHIND THE
FRONT WILL BRING A CHANCE FOR THUNDERSTORMS...PARTICULARLY OVER THE
DAYTIME HOURS.

EXTENDED...UPR RIDGE WILL SLOWLY BUILD ACRS THE REGION RESULTING IN
A WARMING TREND. WITH LITTLE SIGNALS FOR ANY SUBSTANTIAL PCPN AND TO
REMAIN IN COORD WITH SURROUNDING OFFICES...WILL KEEP MUCH OF THE
EXTENDED FORECAST DRY.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST
WYOMING/WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...OTHERWISE
VFR CONDITIONS EXPECTED.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES UNTIL 03Z THIS EVENING
FOR FIRE ZONE 265...WITH SOUTH SOUTHWEST WINDS GUSTING TO 30KTS IN
SOUTH CENTRAL SOUTH DAKOTA AND RELATIVE HUMIDITIES EXPECTED TO
CONTINUE LOWERING INTO THE 15 TO 25 PERCENT RANGE THROUGHOUT THE
AFTERNOON. HUMIDITY RECOVERY TONIGHT IS EXPECTED TO RANGE FROM 50 TO
60 PERCENT WITH SOUTHERLY WINDS EXPECTED TO STAY NEAR 20KTS IN SOUTH
CENTRAL SOUTH DAKOTA OVERNIGHT AND 5 TO 15KTS ELSEWHERE.

CONDITIONS TOMORROW ARE EXPECTED TO IMPROVE ONLY
SLIGHTLY...CURRENTLY IT LOOKS LIKE RELATIVE HUMIDITIES WILL BE A
LITTLE HIGHER TOMORROW AND WINDS NOT AS STRONG. EXPECT HIGH
TEMPERATURES IN THE MID 90S...MINIMUM RELATIVE HUMIDITIES AROUND 20
TO 30 PERCENT...AND SOUTHERLY WINDS AROUND 20 MPH. DUE TO THE
EXPECTED IMPROVEMENT...A FIRE WEATHER WATCH WILL NOT BE ISSUED AT
THIS TIME...HOWEVER WILL CONTINUE TO CLOSELY MONITOR CONDITIONS IN
CASE AN UPDATE IS NEEDED.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING IN EFFECT UNTIL 900 PM THIS EVENING FOR FIRE
     WEATHER ZONE 265.
WY...NONE.

&&
Hazardous weather outlook, Aug 15, 1:45 PM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE AUG 15 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
245 PM MDT (345 PM CDT) TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS. THE AREAS WITH THE BEST CHANCES FOR SEVERE WEATHER
INCLUDE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

HIGH TEMPERATURES IN THE 90S...LOW RELATIVE HUMIDITIES...AND WINDS
OF 20 TO 30 MPH WILL CONTINUE TO BRING FIRE WEATHER CONDITIONS
ACROSS SOUTH CENTRAL SOUTH DAKOTA. A RED FLAG WARNING IS IN EFFECT
UNTIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PASSING UPPER LEVEL DISTURBANCES WILL BRING AFTERNOON AND EVENING
THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT FORECAST...HOWEVER A FEW STORMS MAY BECOME
SEVERE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
August 15, 3:45 PM MST
Where
Meade County, 2 mi ENE of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.400, -102.850

Roof was blown off of a mobile home and a small shed was blown down.

Thunderstorm Wind, Meade

When
August 15, 3:55 PM MST
Where
Meade County, 4 mi NNE of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.433, -102.850

Power pole downed by wind.

Thunderstorm Wind, Meade

When
August 15, 4:15 PM MST
Where
Meade County, 1 mi SE of Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.550, -102.650

Thunderstorm Wind, Meade

When
August 15, 4:15 PM MST
Where
Meade County, Union Center
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.567, -102.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529738, 5529739, 5529740, 5530014.